Kansas, 2013

Drought in Kansas, July 1 to 23, 2013

July 1 to 23, 2013 · NWS ICT · 11 events in 11 counties and zones

A year long period of prolonged dry weather, came to a rapid end during the last week of July 2013, as tropical moisture streamed north leading to numerous rounds of showers and thunderstorms. The night after night rainfall rapidly refilled lakes and ponds and restored soil moisture.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A year long period of prolonged dry weather, came to a rapid end during the last week of July 2013, as tropical moisture streamed north leading to numerous rounds of showers and thunderstorms. The night after night rainfall rapidly refilled lakes and ponds and restored soil moisture. This ended an unusually dry period from May 2012 through March, 2013, which kept an extreme drought (D3) going for portions of Central Kansas early into the month of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 30, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1148 PM CDT SUN JUN 30 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 251 PM CDT SUN JUN 30 2013

AMPLIFIED MID/UPPER PATTERN IS EXPECTED TO REMAIN ENTRENCHED
ACROSS THE CONUS THROUGH MID TO LATE WEEK...WITH A DEEP
RIDGE/TROUGH OVER THE WESTERN/EASTERN CONUS...RESPECTIVELY. THIS
WILL ALLOW LOW-LEVEL HIGH PRESSURE AND ASSOCIATED BELOW NORMAL
TEMPERATURES AND MOSTLY DRY CONDITIONS TO PREVAIL ACROSS THE
REGION. COULD EVEN BE FLIRTING WITH RECORD LOW TEMPERATURES
TONIGHT FOR WICHITA (58 IN 1995)...AND RUSSELL AND CHANUTE ON JULY
2ND (55 IN 1968 AND 56 IN 1959...RESPECTIVELY). AS FAR AS
PRECIPITATION CHANCES GO...CANNOT RULE OUT A FEW ISOLATED
AFTERNOON HIT-AND-MISS SHOWERS OVER EASTERN KS MON-WED
AFTERNOONS...AS UPPER ENERGY ROTATES SOUTH ACROSS THE
MIDWEST...ALONG WITH AFTERNOON HEATING/STEEP LOW-LEVEL LAPSE
RATES. KEPT FORECAST DRY FOR NOW THOUGH AS ACTIVITY WILL LIKELY BE
FAIRLY LIGHT AND ISOLATED.

ADK

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 251 PM CDT SUN JUN 30 2013

TEMPERATURES SHOULD WARM SOME BY LATE WEEK AND WEEKEND...AS
HEIGHTS BEGIN TO RISE. HOWEVER...READINGS WILL LIKELY REMAIN
TEMPERED...AS MEDIUM RANGE CONSENSUS DRIFTS AN UPPER LOW NORTH AND
STALLS IT OVER MID-AMERICA FROM THE WEEKEND INTO EARLY NEXT WEEK.
INCREASED CLOUDS ALONG WITH A CHANCE OF SHOWERS/THUNDERSTORMS
SHOULD ACCOMPANY THIS UPPER LOW...SO INTRODUCED LOW POPS OVER
SOUTHEAST KS BY SATURDAY.

ADK

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1148 PM CDT SUN JUN 30 2013

ALL AREAS TO REMAIN VFR WITH ONLY SCT 7,000-8,000FT CUMULUS
DEVELOPING ~17Z. N/NE WINDS <=7KTS SHOULD STILL INCREASE TO
13-17KTS LATE MON MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  82  59  83 /   0  10  10  10
HUTCHINSON      58  82  58  83 /   0   0   0  10
NEWTON          57  81  57  82 /   0  10  10  10
ELDORADO        59  81  57  82 /   0  10  10  10
WINFIELD-KWLD   59  82  57  83 /   0  10  10  10
RUSSELL         55  82  55  83 /   0   0   0  10
GREAT BEND      56  82  55  83 /  10  10   0  10
SALINA          58  82  57  83 /   0   0   0  10
MCPHERSON       57  81  57  83 /   0   0   0  10
COFFEYVILLE     60  82  59  82 /   0  10  10  10
CHANUTE         58  80  57  81 /  10  10  10  10
IOLA            59  80  58  81 /  10  10  10  10
PARSONS-KPPF    59  81  57  82 /   0  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ES
Hazardous weather outlook, Jun 30, 2:02 PM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT SUN JUN 30 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
302 PM CDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWER AND THUNDERSTORM CHANCES MAY INCREASE ACROSS THE REGION BY
NEXT WEEKEND...AS AN UPPER LOW APPROACHES FROM THE SOUTH. STRONG
OR SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/ADK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Sumner

When
July 1, 12:00 AM CST to July 23, 12:00 AM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The severe drought (D2), continued across South Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).

Drought, Cowley

When
July 1, 12:00 AM CST to July 23, 12:00 AM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

The severe drought (D2), continued across South Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).

Drought, Elk

When
July 1, 12:00 AM CST to July 23, 12:00 AM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The severe drought (D2), continued across the Flint Hills and Southeast Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).

Drought, Butler

When
July 1, 12:00 AM CST to July 23, 12:00 AM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

The severe drought (D2), continued across South Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).

Drought, Greenwood

When
July 1, 12:00 AM CST to July 23, 12:00 AM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

The severe drought (D2), continued across the Flint Hills and Southeast Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).

Drought, Sedgwick

When
July 1, 12:00 AM CST to July 23, 12:00 AM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The severe drought (D2), continued across South Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1). Wichita Mid Continent airport picked up almost 5 inches of rainfall during the last week of the month, pushing the rainfall for the month to almost 4 inches above normal.

Drought, Chase

When
July 1, 12:00 AM CST to July 23, 12:00 AM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).

Drought, Marion

When
July 1, 12:00 AM CST to July 23, 12:00 AM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).

Drought, Ellsworth

When
July 1, 12:00 AM CST to July 23, 12:00 AM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).

Drought, Barton

When
July 1, 12:00 AM CST to July 23, 12:00 AM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate levels (D1).

Drought, Russell

When
July 1, 12:00 AM CST to July 23, 12:00 AM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

The extreme drought (D2), continued across Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate levels (D1).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468673, 468674, 468675, 468676, 468677, 468678, 468679, 468680, 468681, 468682, 468683.